Modafinil and melatonin can generally be co-prescribed, often with modafinil in the morning and melatonin at night. There is no well-established major direct interaction between them.
However, in an irritable patient, do not assume melatonin will solve the issue:
- Modafinil may cause or worsen irritability, anxiety, agitation, insomnia, aggression, and rarely mania or psychotic symptoms. The modafinil label advises reassessing and considering discontinuation if psychiatric symptoms appear. Modafinil safety information
- Melatonin can improve sleep onset but can itself occasionally cause irritability, vivid dreams, daytime drowsiness, or mood changes. Katzung's Basic and Clinical Pharmacology, 16th Edition, p. 530.
Clinical implication: If irritability emerged after starting or increasing modafinil, review the modafinil dose, timing, sleep deprivation, caffeine or other stimulants, and any history of bipolar disorder, psychosis, aggression, or substance use. Adding melatonin may be reasonable for documented insomnia under the prescriber's direction, but should not mask activation or behavioral adverse effects from modafinil.
Seek urgent assessment for severe agitation, aggression, markedly reduced need for sleep, hallucinations, mania-like behavior, suicidal thoughts, chest pain, palpitations, or rash. If this is a child or adolescent, the prescribing clinician should review it promptly rather than self-adjusting either medicine.